AdverseEffectorAllergyTitleupdate

Adverse Effect or Allergy?

Do you know the difference between an allergic reaction and adverse effects caused by medication? Many people have experienced negative side effects as a result of taking certain drugs but often mistake them for an allergic reaction.

 

Medication side effects are very common and can be expected with certain drugs. For example, narcotics can often cause nausea while antibiotics frequently cause diarrhea. Most adverse reactions are mild and can usually be controlled by avoiding the medication or taking a lower dose, if possible. Common side effect symptoms include upset stomach, soreness, dizziness and coughing. It’s important to note that these are side effects of the drug, not an allergic reaction.

 

An allergic reaction is much more serious than a side effect. An allergic reaction is the body’s immune system responding to an allergen entering the body. When your body identifies the medication as a foreign body, it reacts in a way to rid the body of the medicine which is what triggers an allergic reaction. Oftentimes, a reaction to medicine will not occur the first time it’s administered. Instead the allergic reaction may happen the second time it’s used or another medication with a similar chemistry is taken.

 

Common symptoms of an allergic reaction include rash or hives, shortness of breath or breathing difficulty, and swelling of the face, tongue, lips and throat. If you experience those symptoms, it’s important to seek immediate emergency care.

 

After seeking care for the allergic reaction, you should notify your doctor so decisions can be made about alternative medication. It’s also important to tell your healthcare provider about any other allergies, adverse reactions, or any unusual effects you think may be caused by the medication you’re taking. Alerting your doctor can help ensure you receive medication that will properly treat ailments without creating new health issues.